Alert archive / Florida / Special Weather Statements in 2020

Special Weather Statement, NWS Miami, FL

October 20, 2020Broward County, Florida

NWS Miami, FL issued this special weather statement at Oct 20, 2020, 7:21 PM EDT for Broward County, Florida. It was in force for 54 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 20, 2020, 7:21 PM EDT (23:21 UTC)
Expired
Oct 20, 2020, 8:15 PM EDT
In force
54 min
Issued by
NWS Miami, FL

County Broward County, FL

The radar

The Miami radar (KAMX), 50 km from the middle of the area, began a volume at 23:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 20, 7:43 PM EDTTSTM WND GST 471 Nw Dania Beach, FLA THUNDERSTORM PRODUCED A WIND GUST OF 47 MPH AT THE ASOS AT FT LAUDERDALE/HOLLYWOOD INTERNATIONAL AIRPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 11.4 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2020-10-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2095 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2020-10-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2095 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
767 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

280 
WWUS82 KMFL 202321
SPSMFL

Special Weather Statement
National Weather Service Miami FL
721 PM EDT Tue Oct 20 2020
 
FLZ072-074-172-173-210015-
Coastal Broward County FL-Metro Broward County FL-
Metropolitan Miami Dade FL-Coastal Miami Dade County FL-
721 PM EDT Tue Oct 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MIAMI-DADE AND BROWARD
COUNTIES UNTIL 815 PM EDT...

* At 720 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm 9 miles east of Hollywood, moving
  west at 25 mph.

* Winds in excess of 45 mph possible with this storm.

* Locations impacted include...
  Miami, Hialeah, Fort Lauderdale, Pembroke Pines, Hollywood,
  Miramar, Coral Springs, Pompano Beach, Davie, Miami Beach,
  Plantation, Sunrise, Deerfield Beach, Tamarac, Margate, Lighthouse
  Point, Lauderdale-By-The-Sea, Surfside, Miami Gardens and
  Hallandale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2582 8009 2582 8030 2628 8029 2628 8006
TIME...MOT...LOC 2320Z 090DEG 23KT 2605 7996 

$$

Weinman

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this special weather statement went out at Oct 20, 3:39 PM EDT, 3 hours 42 minutes earlier.

Area forecast discussion, Oct 20, 3:39 PM EDT, 3 hours 42 minutes before
Area Forecast Discussion
National Weather Service Miami FL
339 PM EDT Tue Oct 20 2020

.Short Term (Rest of Today through Tomorrow)...

With the exception of the quasi-stationary band of convection
extending south of Grand Bahama to Broward/Palm Beach Counties,
only isolated showers have developed across the region thus far
today. Much of the heavier rainfall has remained south across the
Keys. Models are still hinting at a bit of a surge of moisture
basically extending from the Bahamas close to the previously
mentioned band of convection. Models do show a slight uptick in
rainfall intensity and coverage, however, the confidence is still
rather low. Little in the way of destabilization is occurring
right now as cloud cover is limiting surface heating.

Going into tonight guidance again shows scattered to possibly
numerous showers and embedded thunderstorms across the region.
Continued previous POPs through the short term. With ample
moisture filtering into the region as well as a disturbance across
the western Caribbean/southern Gulf, this solution is supported.
PWATs are a bit lower on the 12z MFL RAOB, but better moisture
quality isn't far away upstream. Hydro concerns will come into
play along the Atlantic. Thankfully we miss the last high tide
cycle with little ongoing rainfall, but we will need to pay
attention to the next high tide as any salt water intrusion may
limit runoff if the heavier showers and storms are realized across
the Atlantic Metro. For this, WPC continues the marginal
excessive rainfall risk for today and tomorrow.

.Long Term (Thursday through Tuesday)...

An area of high pressure located over the eastern portion of the
country will continue to push towards South Florida through the
end of the week as Epsilon continues to move north northwestward
in the Atlantic towards the Bermuda area. This will allow for the
easterly flow to continue across the region through the end of
the week. There will still be ample moisture in place to support a
chance of showers and thunderstorms each day during this time
frame. The coverage of showers and thunderstorms will decrease as
the end of the week progresses due to the area of high pressure
pushing southward. High temperatures during this time frame will
generally range from the mid 80s across the east coast to the
upper 80s across the interior sections.

Things become more uncertain as the weekend approaches due to
differences in the latest computer model guidance. The ECMWF shows
the influence of a mid level trough to the north digging in
farther to the south. This will allow for deep tropical moisture
to move into the region which would increase the chances of
showers and thunderstorms during this time frame. The GFS is
showing a drier solution through the weekend and into early next
week as it shows this mid level trough not amplifying as much and
an area of high pressure building into the region from the Gulf
quicker which would allow for some drier air to work into the
region. Due to the conflicting model solutions, the confidence in
the forecast for the weekend remains low and a blend of model
solutions was used keeping in a chance of showers and
thunderstorms in during this time frame. Early next week, there
will be enough moisture in place to support the chance of showers
and thunderstorms, however, the coverage may not be as widespread
due high pressure trying to build in from the Gulf of Mexico. High
temperatures will generally range from the mid 80s across the
east coast to the upper 80s over the interior through the weekend.

&&

.Marine...

Hazardous marine conditions will likely remain across the
Atlantic and Gulf coastal waters through tonight as pressure
gradient remains tight. Periods of gusty easterly winds can be
expected at least through Wednesday. Some improvement gradually
expected for the Gulf and Lake waters as the trough over the
western Caribbean progresses downstream. In addition to gusty
winds, convection will agitate seas and/or lake waters through the
remainder of the week at times.

&&

.Aviation (18z Aviation Update)...

MVFR conditions have plagued the terminals this morning. The
forecast has been a bit too optimistic so added MVFR, but VFR
breaks are likely between showers through the evening. Showers are
then expected through the overnight and into the day on Wednesday.
In fact, CIGs may drop back into the MVFR range toward the end of
the cycle as stratus builds down toward the surface. Moderate
easterly winds will continue, especially across the Broward and
Palm Beach terminals.

&&

.Beach Forecast...

Prev Discussion... /issued 301 AM EDT Tue Oct 20 2020/

Breezy easterly flow remains in place, with a high risk of rip
currents continuing for the Atlantic coast beaches through the
middle of the week. In addition, there will continue to be the
possibility of coastal flooding at the times of high tide across
the coastal areas along the east coast later through Wednesday.

&&

.Preliminary Point Temps/PoPs...
West Palm Beach  84  75  84  76 /  70  60  60  50
Fort Lauderdale  85  77  85  77 /  70  60  60  50
Miami            84  76  84  76 /  70  60  60  60
Naples           85  74  84  74 /  70  60  70  50

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through Thursday evening for FLZ168-172-
     173.

     Coastal Flood Advisory until 8 PM EDT Wednesday for FLZ168-172-
     173.

AM...Small Craft Advisory until 8 AM EDT Wednesday for AMZ610.

     Small Craft Advisory until 8 PM EDT Wednesday for AMZ630-650-651-
     670-671.

GM...Small Craft Advisory until 8 AM EDT Wednesday for GMZ656-657-676.

&&

Marine...28/Frye
Aviation...28/Frye
Beach Forecast...33/Kelly
Short Term...28/Frye
Long Term...55/CWC
Hazardous weather outlook, Oct 20, 3:55 PM EDT, 3 hours 26 minutes before
Hazardous Weather Outlook for South Florida
National Weather Service Miami FL
355 PM EDT Tue Oct 20 2020

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
210800-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
355 PM EDT Tue Oct 20 2020

This hazardous weather outlook is for South Florida.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Rip Currents: There is a High risk of Rip Currents at the Atlantic
Coast beaches.

Coastal Flooding: Higher than normal tides (highest predicted tides
of the year) could lead to minor coastal flooding around periods of
high tide.

Flooding: Heavy rainfall with multiple rounds of showers possible,
this may lead to localized flooding, especially along coastal areas
during periods of high tide.

Thunderstorms: A few thunderstorms will be possible over South
Florida. Primary impacts from the thunderstorms will be lightning
strikes, brief gusty winds and heavy rainfall.

Wind: Gusty winds in excess of 20 knots across all South Florida
waters. Wind gusts up to 45 mph are also possible within any showers
and storms today over water and land.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Hazardous marine conditions will be possible through mid week.

Coastal flooding due to higher than normal tides is possible during
times of high tide through at least mid-week.

Scattered showers and thunderstorms with main impacts being heavy
rainfall with the potential for localized flooding.

.SPOTTER INFORMATION STATEMENT...

Widespread spotter activation is not anticipated, however individual
spotters especially east coast metro areas are encouraged to report
high wind, waterspouts, and flooding to the National Weather Service
forecast office in Miami. Please relay any information about
observed severe weather to the NWS while following all local, state,
and CDC guidelines.

For more information...visit the National Weather Service in
Miami website at www.weather.gov/miami.

In the hours before

Special weather statement, Oct 20, 2:35 PM EDT, 4 hours 46 minutes before
Special Weather Statement
National Weather Service Miami FL
235 PM EDT Tue Oct 20 2020

FLZ067-068-168-201900-
Coastal Palm Beach County FL-Inland Palm Beach County FL-
Metro Palm Beach County FL-
235 PM EDT Tue Oct 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PALM BEACH COUNTY
UNTIL 300 PM EDT...

* At 235 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm over Kings Point, or over Delray
  Beach, moving west at 25 mph.

* Winds in excess of 45 mph possible with this storm.

* Locations impacted include...
  Boca Raton, Boynton Beach, Delray Beach, Wellington, Highland
  Beach, Ocean Ridge, Loxahatchee NWR, Village Of Golf, Kings Point,
  Dunes Road, Whisper Walk, Hamptons At Boca Raton, Gulf Stream,
  Briny Breezes, Aberdeen, Aberdeen Golf Course, Morikami Park,
  Villages Of Oriole and Boca Raton Equestrian.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2651 8002 2637 8005 2640 8033 2662 8025
TIME...MOT...LOC 1835Z 106DEG 23KT 2645 8010

SPM
Special weather statement, Oct 20, 2:51 PM EDT, 4 hours 30 minutes before
Special Weather Statement
National Weather Service Miami FL
251 PM EDT Tue Oct 20 2020

FLZ067-068-071-072-172-201930-
Inland Broward County FL-Coastal Broward County FL-
Metro Broward County FL-Inland Palm Beach County FL-
Metro Palm Beach County FL-
251 PM EDT Tue Oct 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BROWARD AND SOUTH
CENTRAL PALM BEACH COUNTIES UNTIL 330 PM EDT...

* At 251 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm over Wilton Manors, or over
  Lauderdale-By-The-Sea, moving west at 25 mph.

* Winds in excess of 45 mph possible with this storm.

* Locations impacted include...
  Fort Lauderdale, Hollywood, Coral Springs, Pompano Beach, Davie,
  Plantation, Sunrise, Deerfield Beach, Tamarac, Margate, Lighthouse
  Point, Lauderdale-By-The-Sea, Hallandale, Lauderhill, Weston,
  Coconut Creek, Oakland Park, North Lauderdale, Lauderdale Lakes and
  Dania Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2630 8006 2598 8011 2610 8040 2639 8034
TIME...MOT...LOC 1851Z 106DEG 23KT 2617 8012

SPM
Local storm report, Oct 20, 3:28 PM EDT, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
328 PM EDT TUE OCT 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0302 PM     MARINE TSTM WIND 3 SE FORT LAUDERDALE    26.10N 80.12W
10/20/2020  M40 MPH          BROWARD            FL   MESONET

            A MARINE THUNDERSTORM WIND GUST OF 40 MPH /
            35 KNOTS WAS RECORDED AT MESONET STATION
            AU497 FORT LAUDERDALE. STATION ELEVATION: 6
            FT.

&&

WEINMAN
Special weather statement, Oct 20, 4:53 PM EDT, 2 hours 28 minutes before
Special Weather Statement
National Weather Service Miami FL
453 PM EDT Tue Oct 20 2020

FLZ073-074-173-202145-
Metropolitan Miami Dade FL-Inland Miami-Dade County FL-
Coastal Miami Dade County FL-
453 PM EDT Tue Oct 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MIAMI-DADE COUNTY UNTIL
545 PM EDT...

* At 453 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm over Westview, or near Hialeah,
  moving west at 25 mph.

* Winds in excess of 45 mph possible with this storm.

* Locations impacted include...
  Miami, Hialeah, Miami Gardens, North Miami, Doral, North Miami
  Beach, Miami Lakes, Hialeah Gardens, Opa-Locka, Miami Springs,
  Sweetwater, Miami Shores, El Portal, Medley, Gladeview,
  Fountainbleau, Westview, Palm Springs North, Country Club and
  Pennsuco.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2595 8020 2585 8018 2570 8041 2593 8053
TIME...MOT...LOC 2053Z 070DEG 23KT 2588 8023

Weinman
Local storm report, Oct 20, 5:08 PM EDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
508 PM EDT TUE OCT 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0439 PM     MARINE TSTM WIND 1 S NORTH MIAMI BEACH   25.91N 80.16W
10/20/2020  M39 MPH          MIAMI-DADE         FL   MESONET

            A MARINE THUNDERSTORM WIND GUST OF 39 MPH /
            34 KNOTS WAS RECORDED AT MESONET STATION
            XNMI NORTH MIAMI STATION ELEVATION: 55 FT.

&&

WEINMAN
Special weather statement, Oct 20, 7:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Miami FL
721 PM EDT Tue Oct 20 2020

FLZ072-074-172-173-210015-
Coastal Broward County FL-Metro Broward County FL-
Metropolitan Miami Dade FL-Coastal Miami Dade County FL-
721 PM EDT Tue Oct 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MIAMI-DADE AND BROWARD
COUNTIES UNTIL 815 PM EDT...

* At 720 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm 9 miles east of Hollywood, moving
  west at 25 mph.

* Winds in excess of 45 mph possible with this storm.

* Locations impacted include...
  Miami, Hialeah, Fort Lauderdale, Pembroke Pines, Hollywood,
  Miramar, Coral Springs, Pompano Beach, Davie, Miami Beach,
  Plantation, Sunrise, Deerfield Beach, Tamarac, Margate, Lighthouse
  Point, Lauderdale-By-The-Sea, Surfside, Miami Gardens and
  Hallandale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2582 8009 2582 8030 2628 8029 2628 8006
TIME...MOT...LOC 2320Z 090DEG 23KT 2605 7996

Weinman

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 19, 9:23 PM EDTSpecial Marine WarningMFL22 min
Oct 19, 10:40 PM EDTAreal Flood AdvisoryMFLBroward2 hr
Oct 20, 1:51 AM EDTSpecial Marine WarningMFL39 min
Oct 20, 2:17 AM EDTSpecial Weather StatementMFLMiami-Dade28 min
Oct 20, 8:48 AM EDTSpecial Marine WarningMFL27 min
Oct 20, 2:17 PM EDTSpecial Marine WarningMFL58 min
Oct 20, 2:31 PM EDTSpecial Weather StatementMFLCollier44 min
Oct 20, 2:35 PM EDTSpecial Weather StatementMFLPalm Beach25 min
Oct 20, 2:51 PM EDTSpecial Weather StatementMFLBroward39 min
Oct 20, 4:23 PM EDTSpecial Marine WarningMFL37 min
Oct 20, 4:53 PM EDTSpecial Weather StatementMFLMiami-Dade52 min
Oct 20, 6:04 PM EDTSpecial Marine WarningMFL41 min
Oct 20, 6:39 PM EDTSpecial Marine WarningMFL96 min
Oct 20, 7:55 PM EDTSpecial Weather StatementMFLBroward35 min

Nearby

Special Weather Statements in Florida, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.